From Simi Valley, California, USA:
My 11 year old daughter (type 1 diabetes for seven years) has developed a small area of lipoatrophy in her abdomen. She has worn an insulin pump for years, uses only Humalog, and we are fanatics about changing sites. The diagnosis was made by the pediatrician.
After researching this site as well as others, it seems lipoatrophy is supposed to be "rare" these days. However, I have read numerous reports of it by parents. Apparently, it is not as rare as previously believed or the incidents are rising. Are there any studies going on about higher occurrences of lipoatrophy and whether it is tied to Humalog? At 11, I want to do everything we can to make sure we are preventing this from happening again and can't really seem to get any answers. Thanks for your input.
Lipoatrophy remains very rare with the extremely pure synthetic insulins -- analogs and human insulins -- currently used in the US, Western Europe, Japan, Australia, New Zealand and other countries. However, it is not zero incidence. There may be some local allergic phenomenon to explain this.
However, it would be reasonable to try an alternative insulin to see if there is any resolution. Resolution would be expected to be slow but depends upon individual idiosyncrasies as well as how much atrophy really is present. I would try NovoLog, in place of Humalog. Then see what occurs after about three to six months.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.